Alert archive / Michigan / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 65, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 4, 2012, 6:57 PM EDT for Kalamazoo County, Van Buren County, Michigan. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2012, 6:57 PM EDT (22:57 UTC)
- Expired
- Aug 4, 2012, 7:35 PM EDT
- In force
- 38 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Kalamazoo County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 87 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 4, 5:35 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.0 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 79 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1364 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
694
WUUS53 KGRR 042257
SVRGRR
MIC077-159-050030-
/O.NEW.KGRR.SV.W.0065.120804T2257Z-120805T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
657 PM EDT SAT AUG 4 2012
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KALAMAZOO COUNTY IN SOUTHWEST MICHIGAN...
VAN BUREN COUNTY IN SOUTHWEST MICHIGAN...
* UNTIL 830 PM EDT
* AT 652 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A LINE OF SEVERE THUNDERSTORM CAPABLE OF PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH. THUNDERSTORMS EXTENDED FROM
NEAR ST JOE TO SOUTH BEND...AND ARE MOVING NORTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
SOUTH HAVEN... KALAMAZOO... DECATUR...
BANGOR... PAW PAW... RICHLAND...
SCHOOLCRAFT... VAN BUREN STATE PARK...
PORTER TWP... MCDONALD... PALISADES PARK...
LACOTA... GRAND JUNCTION... BREEDSVILLE...
KENDALL... LAWRENCE... LAWTON...
GOBLES...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS HAVE A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE
ACROSS NORTHERN ILLINOIS AND INDIANA. THIS IS A DANGEROUS SITUATION.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
TO REPORT SEVERE WEATHER...CONTACT THE NATIONAL WEATHER SERVICE IN
GRAND RAPIDS AT 1 800 647 3836.
&&
LAT...LON 4207 8623 4223 8623 4225 8638 4242 8628
4242 8530 4207 8530 4206 8621
TIME...MOT...LOC 2254Z 232DEG 34KT 4194 8622
WIND...HAIL 60MPH <1.00IN
$$
COBB1 follow-up statement
817
WWUS53 KGRR 042335
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
735 PM EDT SAT AUG 4 2012
MIC077-159-042345-
/O.CAN.KGRR.SV.W.0065.000000T0000Z-120805T0030Z/
KALAMAZOO MI-VAN BUREN MI-
735 PM EDT SAT AUG 4 2012
...THE SEVERE THUNDERSTORM WARNING FOR VAN BUREN AND KALAMAZOO
COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR SOUTHWESTERN MICHIGAN.
LAT...LON 4207 8623 4223 8623 4225 8638 4242 8628
4242 8530 4207 8530 4206 8621
TIME...MOT...LOC 2335Z 232DEG 34KT 4218 8581
$$
NJJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 6:49 PM EDT, 8 minutes earlier.
Area forecast discussion, Aug 4, 6:49 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
649 PM EDT SAT AUG 4 2012
.SYNOPSIS...
ISSUED AT 100 PM EDT SAT AUG 4 2012
SEVERE STORMS POSSIBLE THIS EVENING AND OVERNIGHT TONIGHT. COOLER
WEATHER WILL MOVE INTO THE REGION SUNDAY AND REMAIN IN PLACE THROUGH
MUCH OF NEXT WEEK.
&&
.SHORT TERM... (TONIGHT THROUGH MONDAY NIGHT)
UPDATE ISSUED AT 649 PM EDT SAT AUG 4 2012
NORTHERN EDGE OF THUNDERSTORM COMPLEX MOVING INTO SOUTHWEST LOWER
MICHIGAN AND WILL BRING STRONG WINDS...DANGEROUS LIGHTNING
AND BRIEF MODERATE TO HEAVY RAINFALL TO LOCATIONS IN THE SEVERE
THUNDERSTORM WATCH FROM WEST TO EAST OVER THE NEXT COUPLE OF
HOURS. TIMING OF THE STRONGEST COMPLEX INTO VAN BUREN COUNTY AND SOUTH
HAVEN RIGHT AROUND 700PM EDT. LIGHTNING WINDS AND RAIN WILL MOVE
INTO KALAMAZOO COUNTY BY 730PM AND TOWARD BATTLE CREEK AND
MARSHALL IN CALHOUN COUNTY BY AROUND 800PM.
OTHER WEAKER STORMS ARE MOVING ACROSS LAKE MICHIGAN TO THE NORTH.
THESE SHOULD REACH THE LAKE SHORE INCLUDING THE GRAND HAVEN AREA
BY AROUND 8PM. THE STORMS TO THE NORTH OF THE MAIN COMPLEX HAVE
HAD A HISTORY OF MUCH LESS LIGHTNING BUT COULD FLARE QUICKLY
MOVING INTO A SOMEWHAT FAVORABLE ENVIRONMENT.
.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 100 PM EDT SAT AUG 4 2012
OUR PRIMARY LONG TERM FCST CHALLENGE IS TO DETERMINE PROBABILITIES
FOR CONVECTION LATE IN THE WEEK. A STRONG NORTHERN STREAM WAVE WILL
MOVE INTO THE NORTHERN GREAT LAKES REGION THURSDAY AND FRIDAY.
TIMING IS TRICKY AND STILL A LITTLE UNCERTAIN SO WE WILL CONTINUE TO
MENTION POTENTIAL FOR SOME STORMS THURSDAY INTO FRIDAY.
THERE IS ALSO JUST A SLIGHT CHANCE OF A SHOWER OR STORM TUESDAY WITH
A WEAKER SYSTEM. TEMPS WILL AVERAGE FAIRLY CLOSE TO NORMAL THROUGH
MIDWEEK. TEMPS MAY COOL TO SLIGHTLY BELOW NORMAL BY FRIDAY INTO
SATURDAY AS THE NORTHERN STREAM WAVE MOVES THROUGH OUR REGION. IN
FACT IT IS NOTED THAT 12Z GFS/MEX GUIDANCE HAS TRENDED COOLER AND
NOW ONLY HAS MAX TEMPS REACHING THE LOW TO MID 70S FRI/SAT.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY)
ISSUED AT 1230 PM EDT SAT AUG 4 2012
VFR CONDITIONS ANTICIPATED THIS AFTN/EARLY EVE WITH A SCT-BKN FAIR
WX CU DECK AND CLOUD BASES RISING TO 4-5 KFT AGL. THE COLD FRONT
WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS FROM LATE THIS
EVENING THROUGH MOST OF THE OVERNIGHT PERIOD. CONDITIONS WILL
BRIEFLY DETERIORATE TO IFR IN STRONGER STORMS AND ALSO AS CIGS
BRIEFLY LOWER DURING THE EARLY MORNING HOURS SUNDAY.
CONDITIONS SHOULD BE MAINLY MVFR SUNDAY MORNING AS LINGERING SHOWERS
GRADUALLY EXIT. HOWEVER SOME LOW CLOUDS MAY LINGER BEHIND THE FRONT
SUCH THAT CONDITIONS MAY NOT IMPROVE TO VFR UNTIL LATE SUNDAY
MORNING/SUNDAY AFTERNOON.
&&
.MARINE...
ISSUED AT 350 AM EDT SAT AUG 4 2012
VERY STRONG THUNDERSTORMS POSSIBLE OVER LAKE MICHIGAN AFTER 6PM
THIS EVENING THROUGH AROUND 12AM SUNDAY. GUSTY WINDS OVER 40 KNOTS
WILL BE POSSIBLE ALONG WITH FREQUENT LIGHTNING AND LARGE HAIL.
INCREASING WINDS AND WAVES TO OCCUR THIS AFTERNOON WITH HAZARDOUS
SMALL CRAFT AND SWIMMING CONDITIONS DEVELOPING BY EARLY THIS
EVENING. WINDS OF 15 TO 25 KNOTS WITH WAVES OF 3 TO 5 FEET AND
POSSIBLY EVEN UP TO 6 FEET WILL BE COMMON ALONG THE LAKE SURE MOST
OF SUNDAY. WINDS AND WAVES BEGIN TO DECREASE SUNDAY AFTERNOON.
&&
.HYDROLOGY...
ISSUED AT 100 PM EDT SAT AUG 4 2012
MODERATE TO HEAVY RAINFALL WILL BE POSSIBLE IN THUNDERSTORMS THAT
MOVE THROUGH THE REGION TONIGHT. THIS MAY RESULT IN SOME ISOLATED
LOCALIZED FLOODING TONIGHT...BUT WIDESPREAD HYDROLOGIC IMPACTS ARE
NOT EXPECTED OVER THE NEXT WEEK.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT FROM 5 AM EDT SUNDAY THROUGH LATE SUNDAY
NIGHT FOR MIZ050-056-064-071.
BEACH HAZARDS STATEMENT THROUGH LATE SUNDAY NIGHT FOR MIZ037-043.
LM...SMALL CRAFT ADVISORY UNTIL 2 AM EDT MONDAY FOR LMZ848-849.
SMALL CRAFT ADVISORY FROM 5 AM SUNDAY TO 2 AM EDT MONDAY FOR
LMZ844>847.
&&
SYNOPSIS...MACZKO
SHORT TERM...MACZKO
LONG TERM...LAURENS
AVIATION...LAURENS
HYDROLOGY...MACZKO
MARINE...MACZKOHazardous weather outlook, Aug 4, 5:29 PM EDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 529 PM EDT SAT AUG 4 2012 MIZ037>040-043>046-050>052-056>059-064>067-071>074-052130- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 529 PM EDT SAT AUG 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT AS A COLD FRONT MOVES ACROSS LOWER MICHIGAN. DANGEROUS LIGHTNING AND DAMAGING WINDS WILL BE THE MAIN THREATS FROM ANY STORMS...THOUGH LARGE HAIL AND HEAVY RAINFALL MAY ALSO OCCUR. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY AS WELL AS THURSDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. LMZ844>849-052130- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 529 PM EDT SAT AUG 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL OCCUR TONIGHT. STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS THE LAKE THIS EVENING THROUGH THE OVERNIGHT HOURS. GUSTY WINDS OVER 35 KNOTS AND LARGE HAIL MAY BE POSSIBLE ALONG WITH DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HAZARDOUS BOATING CONDITIONS ARE LIKELY FOR SUNDAY FOR SMALL CRAFT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 4:08 AM EDT | Small Craft Advisory | GRR | 42 hr | |
| Aug 4, 4:24 AM EDT | Beach Hazards Statement | GRR | Allegan, Mason, Muskegon, Oceana, Ottawa, Van Buren | 41 hr |
| Aug 4, 5:31 PM EDT | Special Marine Warning | GRR | 119 min | |
| Aug 4, 7:21 PM EDT | Special Marine Warning | GRR | 29 min | |
| Aug 4, 7:39 PM EDT | Special Weather Statement | GRR | Allegan, Barry, Calhoun, Kalamazoo, Van Buren | 111 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.